Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 22, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Mar 9, 2023, 12:44 AM PST for Clark County, Nye County, Nevada; Mohave County, Arizona; Inyo County, San Bernardino County, California. It took effect at Mar 10, 2023, 6:00 AM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2023, 12:44 AM PST (08:44 UTC)
- In effect from
- Mar 10, 2023, 6:00 AM PST
- Expired
- Mar 10, 2023, 10:00 PM PST
- In force
- 16 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3737 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WWUS75 KVEF 090844 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1244 AM PST Thu Mar 9 2023 CAZ520-522>524-092200- /O.NEW.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 1244 AM PST Thu Mar 9 2023 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 10 PM PST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Owens Valley, Death Valley National Park, Western and Eastern Mojave Desert. * WHEN...From 6 AM to 10 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Patchy blowing dust could impact travel. * ADDITIONAL DETAILS...Greatest impacts to US-395 will be from Owens Lake southward where strong crosswinds can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ001-036-NVZ016-017-019>022-092200- /O.NEW.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/ Northwest Plateau-Lake Mead National Recreation Area- Northeast Clark County-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 1244 AM PST Thu Mar 9 2023 /144 AM MST Thu Mar 9 2023/ ...WIND ADVISORY IN EFFECT FROM 6 AM TO 10 PM PST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. Gusts up to 65 mph in the higher elevations. * WHERE...In Arizona, Northwest Plateau and Lake Mead National Recreation Area. In Nevada, Northeast Clark County, Western Clark and Southern Nye County, Spring Mountains-Red Rock Canyon, Las Vegas Valley, Lake Mead National Recreation Area and Southern Clark County. * WHEN...From 6 AM to 10 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will occur downwind of terrain features where downslope wind enhancement is expected. The western and southern Las Vegas Valley and Red Rock Canyon areas will favored for the strongest wind gusts...as well as the US-95 corridor between Las Vegas and Desert Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
758 WWUS75 KVEF 092121 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 121 PM PST Thu Mar 9 2023 CAZ520-522>524-101400- /O.CON.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 121 PM PST Thu Mar 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM PST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Owens Valley, Death Valley National Park, Western and Eastern Mojave Desert. * WHEN...From 6 AM to 10 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Patchy blowing dust could impact travel. * ADDITIONAL DETAILS...Greatest impacts to US-395 will be from Owens Lake southward where strong crosswinds can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ001-036-NVZ016-017-019>022-101400- /O.CON.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/ Northwest Plateau-Lake Mead National Recreation Area- Northeast Clark County-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 121 PM PST Thu Mar 9 2023 /221 PM MST Thu Mar 9 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM PST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. Gusts up to 65 mph in the higher elevations. * WHERE...In Arizona, Northwest Plateau and Lake Mead National Recreation Area. In Nevada, Northeast Clark County, Western Clark and Southern Nye County, Spring Mountains-Red Rock Canyon, Las Vegas Valley, Lake Mead National Recreation Area and Southern Clark County. * WHEN...From 6 AM to 10 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will occur downwind of terrain features where downslope wind enhancement is expected. The western and southern Las Vegas Valley and Red Rock Canyon areas will favored for the strongest wind gusts...as well as the US-95 corridor between Las Vegas and Desert Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
073 WWUS75 KVEF 101308 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 508 AM PST Fri Mar 10 2023 CAZ520-522>524-110600- /O.CON.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 508 AM PST Fri Mar 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Owens Valley, Death Valley National Park, Western and Eastern Mojave Desert. * WHEN...From 6 AM to 10 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Patchy blowing dust could impact travel. * ADDITIONAL DETAILS...Greatest impacts to US-395 will be from Owens Lake southward where strong crosswinds can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ001-036-NVZ016-017-019>022-110600- /O.CON.KVEF.WI.Y.0022.230310T1400Z-230311T0600Z/ Northwest Plateau-Lake Mead National Recreation Area- Northeast Clark County-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 508 AM PST Fri Mar 10 2023 /608 AM MST Fri Mar 10 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. Gusts up to 65 mph in the higher elevations. * WHERE...In Arizona, Northwest Plateau and Lake Mead National Recreation Area. In Nevada, Northeast Clark County, Western Clark and Southern Nye County, Spring Mountains-Red Rock Canyon, Las Vegas Valley, Lake Mead National Recreation Area and Southern Clark County. * WHEN...From 6 AM to 10 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will occur downwind of terrain features where downslope wind enhancement is expected. The western and southern Las Vegas Valley and Red Rock Canyon areas will favored for the strongest wind gusts...as well as the US-95 corridor between Las Vegas and Desert Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
363 WWUS75 KVEF 110547 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 947 PM PST Fri Mar 10 2023 CAZ520-522>524-110700- /O.EXP.KVEF.WI.Y.0022.000000T0000Z-230311T0600Z/ Owens Valley-Death Valley National Park-Western Mojave Desert- Eastern Mojave Desert- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 947 PM PST Fri Mar 10 2023 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds had subsided this evening as expected. $$ AZZ001-036-NVZ016-017-019>022-110700- /O.EXP.KVEF.WI.Y.0022.000000T0000Z-230311T0600Z/ Northwest Plateau-Lake Mead National Recreation Area- Northeast Clark County-Western Clark and Southern Nye County- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, and Cal-Nev-Ari 947 PM PST Fri Mar 10 2023 /1047 PM MST Fri Mar 10 2023/ ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds had subsided this evening over most of the region. $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 8, 2:53 PM PST, 9 hours 51 minutes earlier.
Area forecast discussion, Mar 8, 2:53 PM PST, 9 hours 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 253 PM PST Wed Mar 8 2023 .SYNOPSIS...A storm system moving into the West Coast will bring increasing rain and very high elevation snow to the Sierra and Owens Valley Thursday afternoon through Saturday morning, with overcast skies expected elsewhere. An additional storm system is likely by early to middle portion of next week. && .DISCUSSION...through next Wednesday. Afternoon high temperatures today will be a few degrees cooler than normal, but will be slightly warmer than yesterday. This gradual warming trend will continue into early next week, with above average temperatures expected beyond Friday. Current satellite imagery shows a shortwave moving through the Great Basin Region. This shortwave is responsible for the breezy west/southwesterly winds across the region. These winds will begin to wind down after sunset and will remain relatively light through tomorrow afternoon. An incoming Atmospheric River (AR) is poised to bring anomalous moisture to the region beginning Thursday morning. This will result in increased precipitation chances across Inyo County, the higher elevations of the Great Basin/Southern Nevada, and northwestern Arizona. However, due to the lack of upper-level dynamics associated with this system, the majority of precipitation impacts will be limited to Inyo County. Snow levels will start off around 6,000 - 7,000 feet Thursday morning, but will quickly increase to around 8,000 - 9,000 feet by late Thursday afternoon. Precipitation will begin as early as late Thursday morning in the Eastern Sierra Slopes; slowly pushing eastward into the Owens Valley and White Mountains throughout the afternoon and evening. The heaviest precipitation is expected to occur after midnight on Friday, continuing through Friday afternoon. Very heavy snow is expected in the crest of the Sierra above 9,000 feet, where upwards of 5 feet will be possible at the highest elevations. Slightly lower in elevation, between 7,000 to 9,000 feet, new snow accumulations around 8-15 inches will be possible in the Eastern Sierra Slopes with lesser values in the White Mountains. As such, the Winter Storm Watch has been upgraded to a Winter Storm Warning (>7,000 feet) for the Sierra and a Winter Weather Advisory (> 7,000 feet) for the White Mountains. With such high snow levels, this snow will be a heavy wet snow, with the potential for some elevations to see rain on top of an already substantial snowpack, resulting in even heavier snow as the snowpack absorbs the rain. This will result in an increased avalanche risk and the potential for roof/structure collapse. There still remains a moderate degree of uncertainty as to the degree of shadowing in the Owens Valley. The onset of the event has entered the HiRes domain, but the window of heaviest precipitation has yet to be resolved by the HiRes models. While the higher end precipitation amounts for the Owens Valley have come down in the past 24-hours, they still remain high enough that we will continue to hold on the the Flood Watch at this time. Outside of Inyo County, light showery activity will be possible in higher elevations, but the more impactful weather will be elevated westerly/southwesterly winds occurring in the typical belt across the Mojave Desert through Southern Nevada into Northwestern Arizona. Currently these winds are hovering right around advisory criteria, but will be of shorter duration than previous wind events. As such, we have decided to hold off on issuing a Wind Advisory at this time. By late Saturday evening/early Sunday morning, weather will begin to quiet down across the area. However, this break will not last long as, yet another AR will move into the area during the Tuesday-Thursday time frame. Currently it appears as though the orientation of the AR as it moves inland and the upper-level dynamics associated with this AR will be more favorable for widespread precipitation than this week's AR. It is still too early for us to know exact impacts, so make sure to stay tuned. && .AVIATION...For Harry Reid...Southwest winds are expected to remain gusty through the afternoon and into the early evening before diminishing. Wind speeds will generally be 12-17 knots with gusts 25- 30 knots and then diminishing to around 8 knots after sunset which are expected to remain in place through the overnight hours. Winds will be lighter on Thursday and are expected to be light and variable through late morning before settling out of the southeast around 6-9 knots. Occasional clouds AOA 15kft are forecast through the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...South to Southwest winds through the remainder of the afternoon across southern Nevada and down the Colorado River Valley with speeds 10-20 knots and gusts to around 30 knots. Elsewhere, winds at KDAG will remain westerly 20-30 knots and KBIH will see southwest winds around 10 knots. Winds are expected to diminish to less than 10 knots overnight with winds generally less than 10 knots through Thursday afternoon. Occasional clouds AOA 15kft are forecast through the TAF period at all sites. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Stessman AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Wind Advisories in Arizona, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.